Last week, a reader sent in a comment in response to one of our stories:

I entered menopause at the age of 58; I’ll be 61 in April. My biggest complaint—and no one I know seems to share this—is a sudden abundance of light facial hair! Not just an occasional wild hair on my chin, but a 1/4 inch of light soft hair from ear to chin and upper lip! I had it waxed once, but read that waxing will eventually cause the hair to coarsen. Now I cut it back with at small pair of scissors, but it still seems so obvious to me. Honestly, I would gladly trade this for hot flashes! Anyone out there who shares my dilemma? What do YOU do? HELP!!

We referred the question to Dr. Michael Reed, a New York dermatologist who manages hair loss and is familiar with hair issues in general. Here’s his response.

Unwanted facial hair is very common in menopausal women. An increase in facial/body hair is called hypertrichosis. When hypertrichosis is seen in areas where visible hair is usually seen in men, it is called hirsutism. The 61 year-old woman who “suddenly” noticed short blond hairs on her face in a male-pattern distribution appears to suffer from hirsutism. Those hairs have always been there, but have become more noticeable as a result of hormonal changes related to menopause.

Many women gradually develop varying amounts of unwanted facial hair as they get older. The hairs may be sparse and coarse or fine and diffuse and anything in between. The increase in facial hair may be accompanied by thinning scalp hair. Mother Nature and Father Time seem to have a cruel sense of humor when it comes to where hair grows on women (and men) as we age.

It is unlikely that this reader has any serious underlying condition causing her problem, unless she has failed to mention that her voice is getting deeper and she has new hair on her chest! If she is using minoxidil (brand name Rogaine) for hair loss, this medication could be causing this kind if hair growth. Cutting back on minoxidil use would solve her problem, but also result in more hair loss.

Photo: Rachael Ray ShowA dozen or so uncommon drugs can cause hypertrichosis, but the hair growth is usually on the body as well as the face. A lot of people are taking an OTC supplement called DHEA (dehydroepiandrosterone), a male-type hormone, to give them energy. This can cause facial hair, as can prescription strength androgens (male hormones) like testosterone. This woman should check with her doctor if she is on medications and is uncertain whether they can cause hair growth. She might consider consulting with an endocrinologist (hormone specialist) if her condition worsens, but her present complaint is probably not enough to make a consult worthwhile, in my opinion.

There is no reason not to remove this fine blond hair by waxing, which is probably the treatment of choice for her problem. Plucking hairs, which is what waxing does, will not cause them to coarsen over time—that is an “old wives’ tale” (pardon the antiquated phrase). She can also use a chemical depilatory if it is not too irritating. A common technique called “threading” has become popular in some cosmetic salons, using a twisted string to snag and pluck unwanted facial hairs. Electrolysis is undesirable for so many small, fine hairs.

Most lasers used for hair removal are not useful for blond (non-pigmented) hair. There are some lasers (Q-switched Nd:YAG) that work by rubbing carbon particles into the skin prior to treatment. They may be useful, but are expensive and get mixed reviews from experts in the field. Finally, there is a medication called eflornithine hydrochloride (brand name Vaniqua) that can be used to slow hair regrowth after removal by any of the aforementioned methods. Thirty percent of women experience marked or complete control of their hypertrichosis using this cream twice daily for 2-6 months.

Finally, if she likes using scissors to cut the facial hair, why not get a little electric trimmer that would work much better to “amputate” those nasty 1/4-inch hair shafts right at the skin level? (Of course, we must never refer to this technique as–GASP!–shaving!) The good news is that this reader has lots of relatively simple and easy ways to solve her problem.